FDA Warning on Benicar HTC Side Effect

Chart

Benicair Molecular Chart

Patients being treated with Benicar (olmesartan medoxomil) and similar drugs like Benicar HCT, Azor, Tribenzor and the generics of these drugs are experiencing a rare disease of Sprue-like entropathy.

According to the Food and Drug Administration has said the enteropathy may occur months or years after beginning the use of the drug olmesatran. In some cases it may be necessary for the patient to be hospitalized.

A National Drug Safety Communication warning has been issued by the Food and Drug Administration alerting uses of the drug Benicar of the link between the Sprue-like enteropathy, which are intestinal related issues. In this warning the FDA stated they are reviewing the connections and have approved a change in the labels of these drugs to warn patients.

The intestinal issues that accompany Sprue-like enteropathy include substantial weight loss usually associated with severe or chronic diarrhea. The FDA said if a patient using olmesartan develops these types of symptoms, when no other cause is found for the symptoms the patient should discontinue the use of the drug and begin treatment with another antihypertensive drug. The FDA said that in some cases the symptoms can take months or years to become prevalent and in some cases the patient will require hospitalization for treatment.

The agency stated that discontinued use of olmesartan has shown clinical improvement of patients suffering the Sprue-like enteropathy symptoms. The link between the rare disease and use of the suspected medications was discovered by Mayo Clinic researchers.

Olmesarta medoxomil the FDA said is an angiotensin II receptor blocker (ARB) approved and used alone or in combination with antihypertensive agents to treat high blood pressure. These are marketed as ARB drugs and the Sprue-like enteropathy has not been detected or linked with other ARB drugs, with the exception of olmesartan that researchers have found a link.